Alert archive / Wisconsin / Winter Storm Warnings in 2022
Winter Storm Warning 8, NWS Green Bay, WI
NWS Green Bay, WI issued this winter storm warning at Nov 17, 2022, 2:52 PM CST for Vilas County, Wisconsin. It took effect at Nov 17, 2022, 4:00 PM CST. It was in force for 17 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 17, 2022, 2:52 PM CST (20:52 UTC)
- In effect from
- Nov 17, 2022, 4:00 PM CST
- Expired
- Nov 18, 2022, 9:00 AM CST
- In force
- 17 hr
- Issued by
- NWS Green Bay, WI
County Vilas County, WI
The radar
The Marquette radar (KMQT), 160 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 18, 6:00 AM CST | SNOW 7.3 | Presque Isle, WI | CO-OP OBSERVER STATION SUAW3 PRESQUE ISLE. |
| Nov 18, 7:00 AM CST | SNOW 1.7 | 1 Nw Saint Germain, WI | CO-OP OBSERVER STATION STGW3 ST GERMAIN 0.6 NW. |
| Nov 18, 7:00 AM CST | SNOW 4.6 | 1 Nne Boulder Junction, WI | COCORAHS STATION WI-VL-14 BOULDER JUNCTION 1.4 NE. |
| Nov 18, 7:02 AM CST | SNOW 4 | 10 Ne Boulder Junction, WI | COCORAHS STATION WI-VL-9 BOULDER JUNCTION 9 ENE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
802 WWUS43 KGRB 172052 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 252 PM CST Thu Nov 17 2022 ...LAKE-EFFECT SNOW SHOWERS EXPECTED TO RESULT IN HAZARDOUS TRAVEL CONDITIONS IN THE SNOWBELT LATE THIS AFTERNOON INTO FRIDAY MORNING... .Occasional light snow and flurries will continue early this afternoon. Heavier lake-effect snow showers will begin to affect the area during the late afternoon hours, continue overnight, and then diminish Friday morning. WIZ005-180500- /O.UPG.KGRB.WW.Y.0018.221117T2200Z-221118T1500Z/ /O.NEW.KGRB.WS.W.0008.221117T2200Z-221118T1500Z/ Vilas- Including the cities of Lac Du Flambeau and Eagle River 252 PM CST Thu Nov 17 2022 ...WINTER STORM WARNING IN EFFECT UNTIL 9 AM CST FRIDAY... * WHAT...Periods of snow showers, heavy at times. A total snow accumulation ranging from of 4 to 10 inches in the snowbelt of northern and western Vilas county...to a couple inches in the Eagle River area. * WHERE...Vilas County. * WHEN...Until 9 AM CST Friday. * IMPACTS...Plan on snow covered and slippery road conditions. The hazardous conditions will impact the Friday morning commute. * ADDITIONAL DETAILS...An intense snow band with snowfall rates of over one inch per hour is likely to be embedded within the larger area of lake-effect snow showers. The best estimate is that the band will primarily affect areas north and west of Vilas county. There remains some uncertainty where the heaviest snow band will set up, so anyone with travel plans tonight or Friday morning should closely monitor later forecasts for updates. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information, visit us at http://www.weather.gov/GreenBay Bersch
5 follow-up statements
236 WWUS43 KGRB 172233 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 433 PM CST Thu Nov 17 2022 ...LAKE-EFFECT SNOW SHOWERS WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS IN THE SNOWBELT THROUGH FRIDAY MORNING... .Heavy lake-effect snow showers will impact the western and northern parts of Vilas County tonight, then diminish Friday morning. WIZ005-180500- /O.CON.KGRB.WS.W.0008.000000T0000Z-221118T1500Z/ Vilas- Including the cities of Lac Du Flambeau and Eagle River 433 PM CST Thu Nov 17 2022 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY... * WHAT...Periods of snow showers, heavy at times. A total snow accumulation ranging from 4 to 10 inches in the northwest part of Vilas County, to a couple inches in the Eagle River area. * WHERE...Vilas County. * WHEN...Until 9 AM CST Friday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Friday morning commute. * ADDITIONAL DETAILS...An intense snow band with snowfall rates of over one inch per hour is likely to be embedded within the larger area of lake-effect snow showers. This heavier band is expected to impact western Vilas County. A minor shift in the snow band could greatly affect the forecast, so anyone with travel plans tonight or Friday morning should closely monitor the latest forecasts for updates. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information, visit us at http://www.weather.gov/GreenBay Kieckbusch
654 WWUS43 KGRB 180242 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 842 PM CST Thu Nov 17 2022 ...LAKE-EFFECT SNOW SHOWERS WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS IN THE SNOWBELT THROUGH FRIDAY MORNING... .Heavy lake-effect snow showers will impact the western and northern parts of Vilas County tonight, then diminish Friday morning. Accumulating snow will also impact northern Oneida County, though totals will be much lower. WIZ005-181030- /O.CON.KGRB.WS.W.0008.000000T0000Z-221118T1500Z/ Vilas- Including the cities of Lac Du Flambeau and Eagle River 842 PM CST Thu Nov 17 2022 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY... * WHAT...Periods of snow showers, heavy at times. A total snow accumulation ranging from 6 to 12 inches in the northwest part of Vilas County, to 2 to 4 inches southeast. * WHERE...Vilas County. * WHEN...Until 9 AM CST Friday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Friday morning commute. * ADDITIONAL DETAILS...An intense snow band with snowfall rates of over one inch per hour will continue over over northwest Vilas County. Although snowfall rates and amounts will be lower to the east and south, significant accumulations will still occur. Anyone with travel plans tonight or Friday morning should expected hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WIZ010-181030- /O.NEW.KGRB.WW.Y.0019.221118T0242Z-221118T1500Z/ Oneida- Including the cities of Rhinelander 842 PM CST Thu Nov 17 2022 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM CST FRIDAY... * WHAT...Snow. Total snow accumulations between 2 and 4 inches, with the greatest amounts in northern Oneida County. * WHERE...Oneida County. * WHEN...Until 9 AM CST Friday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Friday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information, visit us at http://www.weather.gov/GreenBay Kieckbusch
512 WWUS43 KGRB 181023 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 423 AM CST Fri Nov 18 2022 ...LAKE-EFFECT SNOW SHOWERS WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS IN THE SNOWBELT THROUGH MID-MORNING... .Lake-effect snow showers will continue for a time this morning. However, winds over western Lake Superior were slowly beginning to turn to a more westerly direction. That will eventually cut-off the feed of lake-effect snow showers in Vilas and Oneida Counties. WIZ005-181500- /O.CON.KGRB.WS.W.0008.000000T0000Z-221118T1500Z/ Vilas- Including the cities of Lac Du Flambeau and Eagle River 423 AM CST Fri Nov 18 2022 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Snow showers, heavy at times. 1 to 3 inches of additional accumulation. * WHERE...Vilas County. * WHEN...Until 9 AM CST this morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep a flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ WIZ010-181500- /O.CON.KGRB.WW.Y.0019.000000T0000Z-221118T1500Z/ Oneida- Including the cities of Rhinelander 423 AM CST Fri Nov 18 2022 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Snow showers. An inch or two of additional snow accumulation possible. * WHERE...Oneida County. * WHEN...Until 9 AM CST this morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information, visit us at http://www.weather.gov/GreenBay
485 WWUS43 KGRB 181243 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 643 AM CST Fri Nov 18 2022 ...LAKE-EFFECT SNOW SHOWERS WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS IN THE SNOWBELT THROUGH MID-MORNING... .Lake-effect snow showers will gradually decrease this morning as winds over western Lake Superior slowly turn to a more westerly direction. That will eventually cut-off the feed of lake-effect snow showers in Vilas and Oneida Counties. WIZ005-181500- /O.CON.KGRB.WS.W.0008.000000T0000Z-221118T1500Z/ Vilas- Including the cities of Lac Du Flambeau and Eagle River 643 AM CST Fri Nov 18 2022 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Periods of snow showers, with up to an inch or so of additional accumulation. * WHERE...Vilas County. * WHEN...Until 9 AM CST this morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep a flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ WIZ010-181500- /O.CON.KGRB.WW.Y.0019.000000T0000Z-221118T1500Z/ Oneida- Including the cities of Rhinelander 643 AM CST Fri Nov 18 2022 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Scattered snow showers. Less than an inch of additional accumulation. * WHERE...Oneida County. * WHEN...Until 9 AM CST this morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information, visit us at http://www.weather.gov/GreenBay
598 WWUS43 KGRB 181453 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 853 AM CST Fri Nov 18 2022 WIZ005-181600- /O.EXP.KGRB.WS.W.0008.000000T0000Z-221118T1500Z/ Vilas- Including the cities of Eagle River and Lac Du Flambeau 853 AM CST Fri Nov 18 2022 ...WINTER STORM WARNING WILL EXPIRE AT 9 AM CST THIS MORNING... Light snow showers will gradually diminish later this morning as winds turn to the west. Any additional accumulation will be minimal. $$ WIZ010-181600- /O.EXP.KGRB.WW.Y.0019.000000T0000Z-221118T1500Z/ Oneida- Including the cities of Rhinelander 853 AM CST Fri Nov 18 2022 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... Scattered light snow showers or flurries will diminish later this morning with little if any additional accumulation. $$ For more information, visit us at http://www.weather.gov/GreenBay Kallas
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this winter storm warning went out at Nov 17, 11:53 AM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Nov 17, 11:53 AM CST, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1153 AM CST Thu Nov 17 2022 Updated aviation portion for 18Z TAF issuance .SYNOPSIS... Issued at 351 AM CST Thu Nov 17 2022 Cold with snow showers and flurries at times through the weekend. Moderating temperatures next week. The upper pattern across North America will remain highly amplified into the weekend, then rapidly transition to a much more zonal and somewhat split regime next week. Strong, nearly meridional flow from northern AK to the central CONUS already delivered a polar air mass with temperatures 6 to 12 F degrees below normal into the area. An even colder air mass associated with a >1050 mb arctic anticyclone was already surging southeast across Canada, and will sweep across the area the next few days, resulting in daytime high temperatures 15 to 20 F degrees below normal. Readings will moderate quickly as the upper flow deamplifies next week, returning close to normal by mid-week. Plenty of snow showers and flurries are expected through the weekend, but with the possible exception of some locations in the Lake Superior snowbelt, precipitation amounts will be minimal. So precipitation for the 7 day period will be well below normal. && .SHORT TERM...Today...Tonight...and Friday Issued at 351 AM CST Thu Nov 17 2022 Other than the lake effect, adding meaningful detail to the precipitation forecast (timing when the greatest snow shower activity will occur) remained difficult. One area of snow showers was pushing across E-C WI early this morning. There may be a bit of a lull, then another round of snow showers is likely as a shortwave shifts east across the southern part of the area. Up to an inch of accumulation is possible from these features (combined). Generally went with low PoPs for snow showers and flurries thereafter, though would not be surprised if additional small scale shortwaves which have yet to be resolved by the models generate another round or two of enhanced snow showers tonight/Friday. The main concern for the short-term part of the forecast was the lake-effect potential in north-central Wisconsin. Early this morning, a well defined meso-low was drifting east across western Lake Superior. The consensus of the hi-res guidance was that the meso-low and a sharp surface trough lingering back west of the low will begin to shift SE into Upper Michigan late today and tonight. That will bring winds over western Lake Superior around to a northerly direction which will be favorable for lake-effect to reach Vilas County. Of more concern is that a few runs of the hi-res models have occasionally been been bringing the snow band on the western flank of the meso-low into Vilas County. If that were to occur, warning criteria snows would be likely. Although only a minority of solutions depicted that happening, it would be quite significant if it were to occur. Struggled a little with deciding on a headline to cover the situation. Considered a Winter Storm Watch as we are still just far enough in advance of the event, but would like to have had a little more support for the high-end scenarios (currently think it's less than a 50 percent chance of happening) before going with a watch. Instead opted to post a Winter Weather Advisory and go with 3-6 inch snow totals (which is what will probably occur from the NNW flow if the main snow band stays out of the area). But carried a mention in the WSW of the possibility of higher totals if the heavier band sets up in the area. Later shifts can upgrade to a warning if that becomes the reality. The NBM continues to struggle with high temps, so used a custom blend of the guidance products for maxes. The recent cool-bias in NBM mins seemed to be resolving itself, so stayed close to the NBM for mins. .LONG TERM...Friday Night Through Wednesday Issued at 351 AM CST Thu Nov 17 2022 500mb ridge across western North America will linger into the weekend as a cold northwest flow is expected across the western Great Lakes. Some of the coldest air of the season is expected this weekend. The ridge is expected to flatten by the middle of next week, thus temperatures by Wednesday should return to or above normal. Later next week, models are not in good agreement if system would impact travel around the Thanksgiving holiday. For Friday night, have added or expanded the chances of snow to locations north and west of the Fox Valley as the next upper level system and reinforcing cold front move into the area. For Saturday, have increased the chances of snow as the cold front moves across the area. Also, winds appear to be a little stronger Saturday afternoon where gusts to approach 30 mph. High temperatures should be 15 to 20 degrees below normal. The cold and wind will make for a chilly start to the gun deer hunting season. On Sunday morning, the combination of the cold and wind will create wind chill readings in the single digits below zero to around 10 below zero. High temperatures will begin to moderate Sunday afternoon with readings around 5 degrees warmer than Saturday. Dry condition are expected Sunday through Wednesday. High temperatures will rebound back into the 30s and possible some 40s by the middle of next week. Beyond Wednesday, models were hinting at a system that could impact travel around the Thanksgiving holiday. The latest ECMWF has trended toward Friday at this point that will probably bring some snow to the region. Will have to wait and see since the model consistency has not been great the last few nights. && .AVIATION...for 18Z TAF Issuance Issued at 1153 AM CST Thu Nov 17 2022 Mainly MVFR/low-end VFR conditions are expected through the TAF period, as a trough pushes across the area. Light snow and flurries associated with the trough will continue this afternoon/evening, then will transition to more lake effect/enhancement, especially over north central WI, with mainly flurries elsewhere. Some lower ceilings and visibilities (mainly IFR) will be possible in the heavier snow shower activity, mainly at RHI overnight into early Friday. W/WNW winds will continue into Friday, gusting to 15-20 kts at times. && .GRB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 4 PM this afternoon to 9 AM CST Friday for WIZ005. && SYNOPSIS.......Skowronski SHORT TERM.....Skowronski LONG TERM......Eckberg AVIATION.......Bersch
Hazardous weather outlook, Nov 17, 4:12 AM CST, 10 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 412 AM CST Thu Nov 17 2022 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181015- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 412 AM CST Thu Nov 17 2022 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Occasional light snow and flurries will result in slippery travel conditions at times today and tonight. More substantial travel disruptions are possible tonight as heavier lake-effect snow showers affect the snowbelt of Vilas county. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hazardous travel conditions are likely to linger into Friday morning in the Lake Superior snowbelt. A minor snow accumulation could bring another round of hazardous travel conditions to northern Wisconsin late Friday night into Saturday. The coldest temperatures thus far this season are expected into the weekend. Wind chill readings Sunday morning may drop into the single digits below zero to around 10 below zero. If you plan to be outdoors, dress in layers and wear a hat and gloves to protect yourself from the cold. .SPOTTER INFORMATION STATEMENT... Spotters are requested to forward snowfall measurements to the National Weather Service in Green Bay. LMZ521-522-541>543-181015- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 412 AM CST Thu Nov 17 2022 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. Skowronski/Eckberg
In the hours before
Special weather statement, Nov 17, 1:06 PM CST, 1 hour 46 minutes before
Special Weather Statement National Weather Service Green Bay WI 106 PM CST Thu Nov 17 2022 WIZ030-031-035>040-045-048>050-172300- Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee- Waushara-Winnebago-Calumet-Manitowoc- 106 PM CST Thu Nov 17 2022 ...BRIEF MODERATE TO HEAVY SNOW SHOWERS THIS AFTERNOON... Brief moderate to heavy snow showers will continue to move east to southeast across central and east central Wisconsin this afternoon. These snow showers may leave a light accumulation on grassy and elevated surfaces. Although widespread travel problems are not anticipated, use caution when traveling as heavier snow showers can reduce visibility below 1 mile at times and result in slick road conditions, especially on elevated roadways, bridges, and overpasses. Motorists should be alert for changing weather conditions. Bersch
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 2:57 AM CST | Winter Weather Advisory | GRB | Vilas | 12 hr |
Nearby
Winter Storm Warnings in Wisconsin, 2022Every winter storm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.